Cardiac toxicity is an uncommon side-effect of 5-fluorouracil (5-FU) treatment, consisting mainly of chest pain episodes with or without electrocardiographic changes and dysrhythmias. Here, we describe the case of a 56-year-old male patient with a diagnosis of advanced colorectal cancer who developed an acute myocardial infarction during 5-FU infusion. The patient was not affected by prior heart disease and did not show any classic risk factors for coronary heart disease. Coronary angiography examination revealed no evidence of coronary stenosis, supporting the hypothesis of a coronary artery spasm related to 5-FU infusion. Given the great number of cancer patients receiving 5-FU containing chemotherapeutic regimens, this rare but severe cardiac side-effect may be observed in both cardiologic and oncologic clinical practice. We suggest a tight clinical monitoring of all patients receiving 5-FU infusions, even in those without a prior history of heart disease.

A case of acute myocardial infarction during 5-fluorouracil infusion / Maria Laura, Canale; Andrea, Camerini; Stefano, Stroppa; PROSPERI PORTA, Romana; Paolo, Caravelli; Mario, Mariani; Alberto, Balbarini; Sergio, Ricci. - In: JOURNAL OF CARDIOVASCULAR MEDICINE. - ISSN 1558-2027. - 7:11(2006), pp. 835-837. [10.2459/01.jcm.0000250874.09273.9b]

A case of acute myocardial infarction during 5-fluorouracil infusion

PROSPERI PORTA, Romana;
2006

Abstract

Cardiac toxicity is an uncommon side-effect of 5-fluorouracil (5-FU) treatment, consisting mainly of chest pain episodes with or without electrocardiographic changes and dysrhythmias. Here, we describe the case of a 56-year-old male patient with a diagnosis of advanced colorectal cancer who developed an acute myocardial infarction during 5-FU infusion. The patient was not affected by prior heart disease and did not show any classic risk factors for coronary heart disease. Coronary angiography examination revealed no evidence of coronary stenosis, supporting the hypothesis of a coronary artery spasm related to 5-FU infusion. Given the great number of cancer patients receiving 5-FU containing chemotherapeutic regimens, this rare but severe cardiac side-effect may be observed in both cardiologic and oncologic clinical practice. We suggest a tight clinical monitoring of all patients receiving 5-FU infusions, even in those without a prior history of heart disease.
2006
5-fluorouracil; myocardial infarction; vasospasm
01 Pubblicazione su rivista::01a Articolo in rivista
A case of acute myocardial infarction during 5-fluorouracil infusion / Maria Laura, Canale; Andrea, Camerini; Stefano, Stroppa; PROSPERI PORTA, Romana; Paolo, Caravelli; Mario, Mariani; Alberto, Balbarini; Sergio, Ricci. - In: JOURNAL OF CARDIOVASCULAR MEDICINE. - ISSN 1558-2027. - 7:11(2006), pp. 835-837. [10.2459/01.jcm.0000250874.09273.9b]
File allegati a questo prodotto
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11573/125686
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 5
  • Scopus 16
  • ???jsp.display-item.citation.isi??? 13
social impact